West Virginia, 2025Flash Flooding in West Virginia, September 24, 2025
September 24, 2025 · NWS RLX · 3 events in 2 counties and zones
Showers and thunderstorms spread across the state as a cold front approached from the northwest on September 24th. Following a brief lull in the evening, activity redeveloped as the front approached the Ohio River late that night and then continued east across West Virginia on the 25th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms spread across the state as a cold front approached from the northwest on September 24th. Following a brief lull in the evening, activity redeveloped as the front approached the Ohio River late that night and then continued east across West Virginia on the 25th. Although the front exited the area by the evening of the 25th, scattered showers continued into the night due to an approaching upper trough.
Around two inches or less of rain were observed in the northern and eastern portions of the state, while amounts of two to three inches were common to the south and west. Highest amounts, ranging from three to five inches, fell in a strip across Cabell, Jackson, Mason and Wayne Counties. Runoff from heavy rain led to mainly urban and poor drainage related flooding in Cabell and Wayne Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 24, 11:44 AM EST, 4 hours 28 minutes earlier.
Area forecast discussion, Sep 24, 11:44 AM EST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1244 PM EDT Wed Sep 24 2025
.SYNOPSIS...
Daily opportunities for showers and thunderstorms continues
into the weekend as multiple disturbances affect the area.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 1245 PM Wednesday...
Gloomy weather prompted by surface low pressure and its attendant
frontal boundary will prevail through the forecast period. The
area will remain entrenched beneath overcast skies embedded with
passing showers and the occasional rumble of thunder. At the
time of writing, rain was streaming from southwest to northeast
both along the Ohio River Valley and the spine of the
Appalachians, with no indications of lightning. Deep
southwesterly flow sponsored by this weather feature will
continue to encourage periods of moderate to heavy rain
overnight into Thursday. The surface front will be oriented
through the heart of Ohio during much of the period, but will
begin to drift eastward late Thursday evening and into the
beginning of the short term forecast period.
Mesoanalysis depicts some amounts of instability and shear are
present over the area this afternoon, but not quite enough to
muster much in the way of strong to possibly severe
thunderstorms. SPC has slashed any concern for severe with
today's forecast, bringing us back down to a general
thunderstorm risk for both today and Thursday.
Attention will then be more upon hydro concerns as we progress
through the near term period. Very dry antecedent soil
conditions ahead of this event has helped to soak up this
steady and beneficial rainfall so far today, with flash flood
guidance not exceeded thus far. Continuous rounds of rain
tonight into Thursday may foster some local ponding and trouble
spots, but widespread flooding potential remains low in this
event. This rainfall will hopefully slash away at the ongoing
drought here in the forecast area.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 1245 PM Wednesday...
A cold front will make eastward progress through the forecast
area overnight Thursday into Friday morning, bringing rain
chances to a gradual end. However, enough lingering moisture
along the higher terrain may spur isolated showers and a rumble
of thunder during peaking heating hours Friday afternoon.
What was once looking like a dry weekend has steered towards a
more active state as the base of an upper level trough festers
over the heart of the Ohio and Tennessee Valleys. Global models
are on board of this trough closing off into a cut out low in
close quarters to the forecast area. This feature will spawn
showers and storms for most locations east of the Ohio River on
Saturday.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
As of 1245 PM Wednesday...
The cut off low/upper level trough feature first mentioned in
the short term period will continue to reside over the forecast
area for the end of the weekend. This feature remains in
somewhat of a holding pattern in response to tropical activity
churning over the Atlantic that is slated to meander close to
the eastern seaboard for the remainder of the valid forecast
period. As a result, daily opportunities for diurnally driven
activity looks plausible for the mountains and central lowlands
from Sunday onward. Surface high pressure parked to the west of
the area will attempt to counteract shower and storm
development, but opted to maintain low end chance POPs suggested
by central guidance for each day in the long term period.
Temperatures will slightly rebound late in the weekend into the
start of next week in the midst of the upper level blocking
pattern. Afternoon highs will range in the mid 60s to 70s along
our mountain zones and cresting above the 80 degree marker
across the lower elevations.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
As of 1245 PM Wednesday...
Our airspace remains entrenched beneath low to mid level stratus
today with embedded showers and occasional thunderstorms. At the
time of writing, a mixed bag of VFR/MVFR/IFR conditions were
scattered across the forecast area, with terminals anticipated
to continue bouncing in and out of restrictions throughout the
day. A nearby frontal boundary will remain draped over the
region overnight into Thursday with very little movement of the
front expected to occur within the valid TAF period.
General thinking will be sub-VFR ceilings prevailing overnight,
with local variability between MVFR/IFR/LIFR as the night
marches on, followed by slow improvements to widespread MVFR
heading into Thursday afternoon. Surface visibilities will
occasionally be tarnished by passing showers and storms through
the period.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of rainfall and associated
restrictions will likely vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
CRW CONSISTENCY L H H M M M M M M H H H
HTS CONSISTENCY M H H H H M H L M M H H
BKW CONSISTENCY H H H M H H H H H L L M
EKN CONSISTENCY L H H M H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H M M M M H M L L L H
AFTER 18Z THURSDAY...
Brief periods of IFR conditions are possible with heavier
showers or thunderstorms throughout the work week. IFR is also
possible at night with low stratus and/or fog.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...MEK
NEAR TERM...MEK
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...MEK
In the hours before
Special weather statement, Sep 24, 3:14 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
414 PM EDT Wed Sep 24 2025
WVZ006-242115-
Cabell-
Including the city of Huntington
414 PM EDT Wed Sep 24 2025
...HEAVY DOWNPOURS IMPACTING THE HUNTINGTON TRI-STATE AREA...
Heavy downpours, with rainfall rates of one to one and a half
inches per hour, will impact the Huntington tri-state area during
the evening rush.
The rain may cause ponding of water on roads, poor drainage and
low lying areas, and make hydroplaning possible, especially where
water ponds or runs across roadways. Viaducts in downtown
Huntington may flood.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to
cross safely. Move to higher ground.
TRM
Flash Flood, Cabell
- When
- September 24, 4:12 PM EST to 6:45 PM EST
- Where
- Cabell County, 1.73 mi W of Guyandotte to 1.71 mi SSW of West Huntington
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.428, -82.412
Flooding was observed on Adams and 5th Avenues, 25th Street, and at the 1st Street viaduct in Huntington.
Flash Flood, Wayne
- When
- September 24, 5:15 PM EST to 6:45 PM EST
- Where
- Wayne County, 1.51 mi E of Buffalo Creek to 1.03 mi E of Buffalo Creek
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.351, -82.492
Street flooding was observed in the town of Buffalo Creek.
Flash Flood, Wayne
- When
- September 24, 5:28 PM EST to 7:28 PM EST
- Where
- Wayne County, 0.93 mi SW of Dickson to 0.18 mi N of Ardel
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.290, -82.462
Street flooding was observed between Lavalette and Ardel.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flows in Puerto Rico, September 24 to 27, 20251 death · 1 injured · $36,000 · 17 events
- Tornado and Flash Flooding in Louisiana, September 24, 2025$405,000 · EF1 · 13 events
- Flash Flooding and Heavy Rain in Texas, September 24 to 25, 202527 events
- Flash Flood and Flood in Kentucky, September 24, 2025$25,000 · 2 events
- Flash Flooding and Hail in Arkansas, September 24, 20251.75 in hail · 11 events
- Dense Fog in Pennsylvania, September 24, 202510 events
- Dense Fog in New Jersey, September 24, 20254 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 24 to 25, 20254 events
- Damaging Winds in California, September 24, 2025$4,000 · 3 events
- Damaging Winds in Virginia, September 24, 2025$7,000 · 50 kt wind · 3 events
- Flood and Damaging Winds in Alabama, September 24, 2025$4,000 · 52 kt wind · 3 events
- Hail in Missouri, September 24, 20251 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1287792, 1287793, 1289862.